Hail, Gosper
- When
- May 6, 5:10 PM CST to 5:12 PM CST
- Where
- Gosper County, 6.99 mi S of Elwood to 7 mi SSE of Elwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.500, -99.870
Long-track, elevated supercell brings swath of large hail to portions of south central Nebraska during the evening of May 6th with additional elevated storms and large hail over far northern portions of the area late overnight. The main story with this event was a lone, elevated supercell, that cycled several times to produce a nearly continuous swath of large hail from around the Elwood, NE…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Long-track, elevated supercell brings swath of large hail to portions of south central Nebraska during the evening of May 6th with additional elevated storms and large hail over far northern portions of the area late overnight. The main story with this event was a lone, elevated supercell, that cycled several times to produce a nearly continuous swath of large hail from around the Elwood, NE area ESE to around the Hebron, NE area. This supercell initially developed just W of the CWA during the late afternoon hours, well N of the primary outflow boundary that was placed just S of the NE/KS state line, and moved into Gosper Co. around 1800CDT. Despite stable conditions at/near the surface, lingering moderate elevated instability and strong effective shear enabled this supercell to continue ESE through the remainder of the evening. The largest hail reported within this swath was tennis ball size in northern Nuckolls Co. between 2000-2100CDT. The supercell exited Thayer Co. to the E shortly before 2200CDT. This portion of the severe episode was largely unexpected as this area was not included in any of the daytime SPC Day 1 Convective Outlooks.
What was more accurately anticipated was a band of elevated convection during the late overnight and early morning hours of May 6th into May 7th over far N portions of the CWA. These storms affected mainly Valley Co. between 0300-0400CDT and produced a few instances of quarter to ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 2:45 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 345 PM CDT Sat May 6 2023 .DISCUSSION...(This evening through Saturday) Issued at 252 PM CDT Sat May 6 2023 Key Messages: * Chance of thunderstorms this evening, mainly north of Highway 92. SPC has put far northern portions of the forecast area under a Marginal Risk this evening, so there may be an isolated severe thunderstorm with large hail and damaging winds north of Highway 92 in Nebraska. * Sunday will be the main severe weather threat. SPC has the entire area in at least a Marginal Risk, with far eastern areas of the forecast area in a Slight Risk for severe storms. Large hail, damaging winds, and isolated tornadoes are possible. The most likely timeframe for severe weather looks to be around 5PM to 1AM. * Beyond the severe weather chances Sunday, there will be several periods of showers and thunderstorm chances Tuesday through the end of the week. The most likely timeframe for showers and thunderstorms will be Tuesday through Thursday night. * Temperatures will be pretty consistent throughout the next week, with highs mainly in the 70s and 80s...some temperatures in the 90s might be mixed in across portions of Kansas on Sunday. Starting with this evening and overnight tonight, there will be a chance of showers and thunderstorms generally along and north of Interstate 80. Widespread severe storms are not expected, but cannot rule out a strong to severe storm mainly along and north of Highway 92 in Nebraska...hail up to the size of quarters and wind gusts to around 60 mph will be possible with the strongest storms. Sunday... This will be the main severe weather threat of the forecast period. While CAMs do not have a really good handle on the exact location of thunderstorm initiation, they do have a good handle that storms are likely to occur and that they will be generally across central and eastern Nebraska (cannot rule out portions of north central Kansas though). There will be ample MLCAPE, 0-6 km shear, as well as lapse rates around 8 C/km, to help support severe storms. Any severe storms will have the potential to produce very large hail (at least as large as golf balls) and damaging wind gusts. There may also be isolated tornados, but the large hail and wind gusts should be the main threats. Even better chances for severe weather exists further east toward far eastern Nebraska and into Iowa. High temperatures will range from around 80 degrees north to the low 90s south. Monday... This will be another warm day with highs in the upper 70s and 80s. An area of surface low pressure embedded in mostly zonal upper flow will bring the chance for more showers and thunderstorms Monday night into Tuesday. Otherwise, showers and thunderstorms will be possible Tuesday into next weekend due to several disturbances in the upper level and surface flows. The most likely chances will be Tuesday evening through Thursday night. It is really too early to tell if severe weather will be a threat this far out, but it will be something to keep an eye on as things progress. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1215 PM CDT Sat May 6 2023 MVFR conditions are possible early in the TAF period but otherwise, VFR conditions are expected. Clouds: There are still areas of MVFR CIGs near the TAF sites, but those are expected to move out by mid-afternoon today. Afterward, expect few to scattered mid-level clouds through the evening, then just some cirrus overnight. Sunday, CIGs will lower not long after sunrise, but still likely in the VFR range. Winds: NW winds this afternoon will change to westerly going into the evening. Speeds will be 8 kts or less during this time. Overnight, winds will become easterly, then northeast. Wind speeds will increase to around 10-12 kts after sunrise Sunday morning. Precipitation: Considered VCSH or VCTS between 07/08Z and 07/12Z Sunday morning, but confidence regarding that is rather low, so leaving that out of the TAF for now. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 356 PM CDT Sat May 6 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 356 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This evening and overnight, although the majority of the outlook area should remain thunderstorm-free, there is a chance that a few storms could develop mainly within Nebraska counties north of Interstate 80. Most activity should not be severe, but there is a slight chance of isolated severe storms along and north of Highway 92. If a severe storm manages to develop in that area, hail to near the size of quarters and wind gusts to around 60 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Between Sunday and Friday, there are several, on-and-off chances for thunderstorms within the area, as we remain in an active weather pattern. That being said, it will be difficult to predict specific day-to-day thunderstorm chances with much confidence, especially more than a day or two in advance, so please note that many of these chances could fluctuate upward or downward noticeably as they get closer in time. It will also be difficult to confidently assess the potential for severe thunderstorms more than a day or two in advance. However, the next chance for severe storms will be late Sunday afternoon and evening, and some of this activity may last into the overnight hours. Although details will still be fine-tuned through tomorrow, areas of central and eastern Nebraska will see isolated to scattered thunderstorms, some of which will probably be severe. These will have the potential to produce hail to near the size of golf balls and/or damaging winds. The most likely timeframe for storms Sunday will be from approximately 5 PM to 1 AM. As a result, the entire outlook area is currently under at least a Marginal Risk of severe storms, and eastern portions of the outlook area are under a Slight Risk for severe storms, for this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight, but any reports of severe weather or storm damage from previous activity over the last 24 hours would be greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
15 hail. Local standard time, as filed.
Penny to quarter size hail was reported in Bertrand.
Pea to quarter size hail was reported in Axtell.
A lot of quarter size hail was reported via a delayed NeRAIN comment, breaking their rain gauge.
Hail up to the size of golf balls was reported along this path.
Hail up to the size of tennis balls was reported in Edgar.
Hail up to the size of tennis balls was reported along Highway 4 west of Davenport.
Hail up to the size of golf balls was reported along this path.
Hail up to the size of golf balls was reported in Carleton.
Hail up to the size of ping pong balls was reported along this path, ground was still partially white after sunrise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096320, 1096323, 1096324, 1096325, 1096327, 1096329, 1096362, 1096340, 1096342, 1096343, 1096345, 1096352, 1096355, 1096356, 1096337.